Georgia, 2022

Damaging Winds in Georgia, August 10, 2022

August 10, 2022 · NWS JAX · 2 events in 2 counties and zones

Southerly steering flow focused both Gulf and Atlantic sea breezes inland through the day with a merger across the inland SE GA and NE FL. Drier mid level air limited convective coverage but enhanced downdraft winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Southerly steering flow focused both Gulf and Atlantic sea breezes inland through the day with a merger across the inland SE GA and NE FL. Drier mid level air limited convective coverage but enhanced downdraft winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 10, 2:30 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 10, 2:30 PM EST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
330 PM EDT Wed Aug 10 2022

.NEAR TERM [Through Tonight]...

The east and west coast sea breezes are moving inland this
afternoon and are expected to merge in the middle of the forecast
area. Scattered showers and thunderstorms are expected to develop
across the area through the rest of this afternoon and into this
evening. The east coast sea breeze is already passing the I-95
corridor which should keep the immediate coast mostly dry.
Decent southerly steering winds will create storm motion to the
north around 15 mph. Isolated strong storms will be possible with
heavy rain, strong gusty winds, and lightning. Precipitation
coverage will decrease after sunset, and the area will become
mostly dry by midnight. Winds will be light, and skies will be
partly cloudy through the night. Fog potential is low, but late
night/early morning patchy fog can't be ruled out in areas that
receive heavy rainfall today, especially for inland areas. Low
temperatures tonight will drop down into the lower and middle 70s.

.SHORT TERM [Thursday Through Friday Night]...

High pressure ridging extending from the east will remain
positioned over the area through Thursday, then the ridge will be
pushed to the south on Friday as an upper level trough digs over
the eastern US and pushes a cold front towards the area from the
north. The front will begin to push into the area Friday night.
East and west coast sea breezes are expected to develop both
afternoons. Southwesterly winds ahead of the front will keep the
east coast sea breeze pinned near the coast while allowing the
west coast sea breeze to move well inland. The sea breezes will
likely merge along and east of the I-95 corridor both days. Deep
moisture surging in ahead of the front will support numerous
showers and thunderstorms Thursday and numerous to widespread
showers and thunderstorms Friday. Precipitation chances will be
highest in the afternoons and evenings but will likely continue
into Friday night as the front moves south across the area. Upper
level support for convective development will be enhanced, so some
storms may be strong to severe with wind gusts 40-60 mph, heavy
rainfall, and frequent lightning strikes.

Thursday, high temperatures will range from the lower 90s in
inland SE GA to the middle 90s in north Central FL. Friday, high
temperatures will be a couple degrees lower ranging from the upper
80s in inland SE GA to the lower 90s in NE FL. Low temperatures
will be in the lower to middle 70s both nights. Peak afternoon
heat indices will be in the 100-105 degree range in NE FL both
days.

.LONG TERM [Saturday Through Tuesday]...

The front will continue south across the area on Saturday and
stall over north Central FL. The front will then weaken and
dissipate early next week. Numerous to widespread showers and
storms are expected to develop Saturday ahead of the front with
scattered showers and storms along the front. Precipitation
chances will gradually decrease Sunday and Monday as the front
weakens with only scattered precipitation chances in the
afternoons and evenings. A shortwave is expected to travel around
the base of the trough early next week, which could drive another
front towards the area early to mid next week.

Temperatures will cool slightly this weekend behind the front
with highs in upper 80s and lower 90s. Highs will return to the
90s area wide Monday and Tuesday. Low temperatures will be in the
upper 60s and lower 70s this weekend, then return to the 70s area
wide Monday and Tuesday night. Drier air behind the front will
keep heat indices below 100 through Monday.

&&

.AVIATION...
[Through 18Z Thursday]

Numerous S to N oriented cumulus cloud streets evident on
visible satellite imagery with the best convergence out over the
Big Bend. Still looking for the Gulf sea breeze front to become
more active and kick the storms to the north-northeast into KGNV
and southeast Georgia. Going to be hard for them to get back to
the coast so only going to keep a TEMPO for KGNV with VCTS
elsewhere.

Otherwise just the normal nocturnal fog/mist at KGNV/KVQQ.

&&

.MARINE...

A high pressure ridge extending from the east will remain
positioned over the waters through Thursday. The ridge will be
pushed to the south and weaken on Friday as a cold front
approaches from the north. The front will push south across the
waters Friday night into Saturday then stall over the northeast
Florida waters through the weekend. The front is expected to
weaken and dissipate early next week. Winds will shift to
southwesterly ahead of the front, then become north to
northeasterly behind the front.

Rip Currents: Moderate risk at all area beaches through Thursday.

&&

.FIRE WEATHER...

We will remain in a daily afternoon sea breeze pattern through
Thursday, then a cold front will approach from the north and
move across the area Friday night into Saturday. Winds will
shift to southwesterly on Thursday, which will allow the Gulf
sea breeze to move well inland and merge with the east coast
sea breeze near the I-95 corridor. West-southwesterly winds
are expected on Friday ahead of the front. Rounds of afternoon
and evening thunderstorms will continue, some storms may be
strong to severe. Precipitation may continue into Friday night
ahead of the front. Patchy inland fog possible in the early
mornings, mainly in areas that received rainfall the day before.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  72  91  71  89  71 /  30  70  40  90  50
SSI  77  91  76  89  75 /  20  50  30  70  70
JAX  74  93  74  91  73 /  20  60  30  70  70
SGJ  75  92  75  91  75 /  10  50  30  50  60
GNV  73  93  72  91  72 /  30  50  20  60  50
OCF  74  94  73  92  73 /  30  40  30  50  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Local storm report, Aug 10, 12:08 PM EST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
108 PM EDT WED AUG 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     AXSON                   31.27N 82.73W
08/09/2022                   ATKINSON           GA   EMERGENCY MNGR

            DELAYED REPORT. A SWATH OF THUNDERSTORM WIND
            DAMAGE WAS REPORTED ALONG AXON ROAD IN
            ATKINSON COUNTY GA. POWERLINES AND TREES
            WERE DOWNED ALONG WITH SEVERAL DAMAGED
            SHEDS.

&&

AB
Special weather statement, Aug 10, 2:19 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
319 PM EDT Wed Aug 10 2022

GAZ165-102000-
Inland Camden GA-
319 PM EDT Wed Aug 10 2022

...A strong thunderstorm will impact portions of south central Camden
County through 400 PM EDT...

At 318 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kings Ferry, or near Kingsland, moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of south central
Camden County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3088 8166 3078 8174 3079 8180 3095 8181
      3090 8165
TIME...MOT...LOC 1918Z 195DEG 7KT 3084 8176

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KB
Special weather statement, Aug 10, 2:25 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
325 PM EDT Wed Aug 10 2022

GAZ162-163-102015-
Clinch GA-Echols GA-
325 PM EDT Wed Aug 10 2022

...A strong thunderstorm will impact portions of Echols and west
central Clinch Counties through 415 PM EDT...

At 325 PM EDT, Doppler radar was tracking a strong thunderstorm over
Statenville, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Statenville and Mayday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3080 8313 3081 8310 3083 8310 3083 8309
      3085 8309 3085 8301 3086 8301 3087 8297
      3090 8297 3082 8270 3061 8287 3062 8303
      3068 8314 3078 8314
TIME...MOT...LOC 1925Z 205DEG 12KT 3071 8299

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KB
Special weather statement, Aug 10, 2:55 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
355 PM EDT Wed Aug 10 2022

GAZ132-149-163-102045-
Atkinson GA-Clinch GA-Coffee GA-
355 PM EDT Wed Aug 10 2022

...Strong thunderstorms will impact portions of southwestern Coffee,
Atkinson and northwestern Clinch Counties through 445 PM EDT...

At 354 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Alapaha to near Du Pont. Movement was east
at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Homerville, Pearson, Willacoochee, Du Pont and Cogdell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3158 8293 3103 8264 3089 8297 3118 8297
      3119 8305 3123 8305 3128 8303 3131 8306
      3134 8307 3136 8310 3139 8311 3140 8314
      3143 8314 3146 8315
TIME...MOT...LOC 1954Z 249DEG 23KT 3135 8316 3092 8293

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KB
Special weather statement, Aug 10, 3:22 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
422 PM EDT Wed Aug 10 2022

GAZ162-163-250-350-102100-
Clinch GA-Echols GA-Northern Ware GA-Southern Ware GA-
422 PM EDT Wed Aug 10 2022

...A strong thunderstorm will impact portions of north central
Echols, west central Ware and central Clinch Counties through 500 PM
EDT...

At 421 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Du Pont, or 9 miles south of Homerville, moving
northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of north central
Echols, west central Ware and central Clinch Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3070 8283 3089 8296 3108 8256 3085 8243
TIME...MOT...LOC 2021Z 228DEG 17KT 3090 8278

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KB
Special weather statement, Aug 10, 3:31 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
431 PM EDT Wed Aug 10 2022

GAZ132>134-149-151-152-163-250-102130-
Pierce GA-Bacon GA-Atkinson GA-Clinch GA-Coffee GA-Jeff Davis GA-
Brantley GA-Northern Ware GA-
431 PM EDT Wed Aug 10 2022

...Strong thunderstorms will impact portions of Coffee, southwestern
Pierce, eastern Atkinson, west central Brantley, northern Ware,
southwestern Bacon, north central Clinch and southwestern Jeff Davis
Counties through 530 PM EDT...

At 430 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Douglas to near Cogdell to
Homerville. Movement was northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Waycross, Douglas, Alma, Broxton, Ambrose, Argyle, Nicholls, Pridgen,
Boggy Bay and Pebble Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3151 8242 3118 8225 3104 8264 3122 8275
      3151 8298 3148 8311 3156 8306 3161 8306
      3161 8305 3163 8303 3164 8301 3166 8301
      3166 8300 3168 8300 3180 8278
TIME...MOT...LOC 2030Z 228DEG 31KT 3147 8299 3121 8275 3103 8277

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KB

The radar

The Moody AFB radar (KVAX), 48 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Atkinson

When
August 10, 3:48 PM EST
Where
Atkinson County, 1.18 mi E of Pearson
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.300, -82.850

Multiple trees were blown down along north Main Street.

Thunderstorm Wind, Coffee

When
August 10, 4:00 PM EST
Where
Coffee County, 2.38 mi SSE of Huffer
Measured
45 kt (52 mph) estimated gust
Property damage
$200
Reported by
911 Call Center
Coordinates
31.540, -82.780

A tree was blown down near the intersection of New Forest Highway and Strawberry Road. The cost of damage was unknown but estimated for inclusion in Storm Data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045208, 1045209.